Thunderstorm Wind, Rockbridge
- When
- July 30, 3:25 PM EST
- Where
- Rockbridge County, Vesuvius
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.900, -79.200
As a meso-scale convective complex moved through the Ohio River Valley, its associated convection helped to generate some outflow boundaries that headed south into parts of the area. These boundaries intereacted with the unstable air in place over the area to form new thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
As a meso-scale convective complex moved through the Ohio River Valley, its associated convection helped to generate some outflow boundaries that headed south into parts of the area. These boundaries intereacted with the unstable air in place over the area to form new thunderstorms. One of these storms became severe and produced winds near 65 mph that downed trees into power lines, and also penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 30, 1:25 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT SUN JUL 30 2006
.SHORT TERM /TONIGHT/...
MAIN CONCERN REMAINS DEGREE OF HEAT OVER THE NEXT FEW DAYS. LATE
MORNING ANALYSIS SHOWED IMPRESSIVE BUILDING UPR RIDGE ACRS THE
PLAINS/MIDWEST...SHIFTING EAST IN RESPONSE TO DEEPENING SYSTEM OVR
SOUTHERN BRITISH COLUMBIA. WEAK WAVE NOTED RIDING UP AND OVR THE
RIDGE RESPONSIBLE FOR STRONG MCS OVR THE GREAT LAKES WITH ANOTHER
VORT TAIL SLIPPING SOUTH INTO NORTHERN VA. AREA HAS REMAINED
EFFECTIVELY CAPPED IN WAKE OF WAVE CURRENTLY OFF THE NC COAST AND
NOT OVERLY CONFIDENT ON CONVECTIVE DEVELOPMENT TODAY...ALTHOUGH
ANTICIPATE A FEW STORMS WILL LIKELY FIRE LATE THIS AFTN WITH
SOUTHWARD PROGRESSION OF VORT. OTHER CONCERN IS EVENTUAL TRACK OF
MCS REMNANTS CURRENTLY DIVING THRU SOUTHERN MICHIGAN. AIRMASS AHEAD
OF THIS FEATURE QUITE UNSTABLE AND WOULD THINK ADDITIONAL STORMS
LIKELY TO FIRE OVR THE OHIO VALLEY ALONG OUTFLOW THIS EVENING...WITH
POTENTIAL FOR SOME OF THIS ACTIVITY TO SLIP TOWARD WESTERN AREAS
GIVEN APPROACHING WEAKNESS IN BUILDING UPR RIDGE. CONFIDENCE ON THIS
SOLUTION NOT OVERLY HIGH AND WILL STICK WITH ONLY ISOLD
COVERAGE...ALTHOUGH CERTAINLY SOMETHING TO BE WATCHED.
SHOULD AGAIN SEE SOME FOG/HAZE TONIGHT GIVEN MAINLY CLR CONDITIONS
AND REMNANT MOISTURE HANGING AROUND THE AREA. HAVE TRENDED UP
OVERNIGHT LOWS JUST A BIT GIVEN RECENT TRENDS FOR MOS TO BE TOO COOL
IN MANY AREAS. UPR RIDGE EXPANDS EAST TOMORROW...WITH BUILDING
HEIGHTS AND SUBSEQUENT WARMING ALOFT. APPEARS MOST AREAS WILL ESCAPE
HEAT ADVISORY CRITERIA TOMORROW GIVEN LIKELY MIXING OUT OF DEW
POINTS ONCE AGAIN PER WEST/NORTHWEST FLOW. DESPITE THIS...STILL HOT
WITH TEMPS IN THE 80S MOUNTAINS TO MID 90S OUT EAST.
&&
.LONG TERM /MONDAY THROUGH SUNDAY/...
BUILDING UPPER WARM RIDGE WILL PROVIDE GOOD SUBSIDENCE HEADING INTO
MID WEEK. THE TREND WILL BE FOR BOTH INCREASING TEMPERATURES AND
HEAT INDICES THROUGH ABOUT THURSDAY. SOME AREAS WILL BE FLIRTING
WITH RECORD HIGH TEMPERATURES. WILL BE ISSUING A SPECIAL WEATHER
STATEMENT TO HIGHLIGHT THE POTENTIAL FOR HEAT ADVISORY HEAT
INDICES...105-109...FOR AT LAST TUESDAY AND WEDNESDAY AFTERNOONS FOR
PARTS OF THE VA AND NC PIEDMONTS. THE RIDGE WILL LIMIT SHOWER AND
THUNDERSTORM DEVELOP TO SCATTERED AT BEST...WITH THE BEST
CONCENTRATION ACROSS THE MOUNTAINS OF NORTHWEST NORTH
CAROLINA...NORTH INTO SOUTHEAST WEST VIRGINIA.
FROM FRIDAY INTO THE UPCOMING WEEKEND...A COLD FRONT IS EXPECTED TO
HEAD SOUTH OUT OF PENNSYLVANIA AND BECOME STALLED OVER THE REGION.
THIS FEATURE WILL HELP TO INCREASE BOTH CLOUD COVER AND
PRECIPITATION CHANCES...AND TEMPERATURES ACTUALLY COOLER THAN NORMAL
FOR THE WEEKEND.
WITH THE FRONT EXPECTED TO STALL WITH A WEST TO EAST ORIENTATION
OVER THE REGION...AND UPPER LEVEL WINDS FROM A WESTERLY
DIRECTION...THERE MAY BE A CONCERN ON THE WEEKEND FOR TRAINING HEAVY
RAIN PRODUCING SHOWERS AND STORMS.
&&
.AVIATION...
VFR CONDITIONS LIKELY TO PERSIST THROUGH THE EVENING...WITH A FEW
AREAS OF MVFR IN HAZE. A DIP IN VISBYS EXPECTED OVERNIGHT WITH
HAZE/LIGHT FOG IN MANY AREAS...AND THE POTENTIAL ONCE AGAIN FOR
DENSE FOG ACRS RIVER VALLEY LOCATIONS. PRECIP POTENTIAL APPEARS TO
BE FAIRLY LOW THRU THE PERIOD...ALTHOUGH COULD SEE ISOLD STORMS FIRE
LATE THIS AFTN WITH APPROACHING WEAK WAVE...WITH ADDITIONAL ACTIVITY
POSSIBLE ACRS THE WEST DEPENDING ON EVENTUAL TRACK OF REMNANTS OF
MCS ACRS THE GREAT LAKES. HOT DAY TOMORROW AS UPR RIDGE CONTINUES TO
BUILD OVR THE REGION...WITH LIGHT WIND SCATTERED CU DURING THE
AFTN...ALONG WITH ONLY AN OUTSIDE CHANCE FOR AN ISOLD STORM ACRS THE
RIDGES.
&&
.CLIMATE...
HERE A LOOK AT A FEW STANDING RECORD HIGHS ACROSS THE AREA OVER THE
NEXT FEW DAYS ALONG WITH THE YEAR THEY WERE SET.
ROANOKE LYNCHBURG DANVILLE BLUEFIELD BLACKSBURG
--------------------------------------------------------------------
MON | 101/1953 99/1931 102/1953 93/1999 95/1953
TUE | 97/1953 98/1935 100/1999 90/1995 92/1999,53
WED | 98/1955 101/1942 98/1999 92/1988 92/1953
THU | 100/1963 100/1935 98/1980 89/1987 92/1975
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
DL/DS/DL/DLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 317 PM EDT SUN JUL 30 2006 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-311200- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 317 PM EDT SUN JUL 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ003>006-019-020-VAZ032>035-043>047-058-059-311000- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 317 PM EDT SUN JUL 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY VERY HOT AND HUMID CONDITIONS WILL DEVELOP OVER THE AREA THIS WEEK WITH AFTERNOON HEAT INDEX VALUES REACHING 100 TO 110 DEGREES MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 316 PM EDT SUN JUL 30 2006 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-311000- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO... YADKINVILLE...SALEM...FINCASTLE...LEXINGTON...STUART... ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...DANVILLE... LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE 316 PM EDT SUN JUL 30 2006 ...VERY HOT WEATHER EXPECTED THROUGH THE UPCOMING WEEK... A LARGE RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE MIDWEST THROUGH THE UPCOMING WORK WEEK...PROVIDING DRAMATICALLY WARMER TEMPERATURES THAN THOSE OF LATE. HIGH TEMPERATURES ARE CURRENTLY FORECAST TO REACH THE LOWER TO MIDDLE 90S ON MONDAY...AND THEN INCREASE TO BETWEEN 95 AND 100 DEGREES TUESDAY THROUGH THURSDAY. THESE HIGH TEMPERATURES WILL COMBINE WITH RELATIVELY HIGH HUMIDITIES TO PRODUCE HEAT INDEX VALUES IN EXCESS OF 100 DEGREES...POTENTIALLY REACHING TO NEAR 110 DEGREES BY MIDWEEK. THE LENGTH AND DEGREE OF THE HEAT WILL BE PROLONGED AND AS SUCH WILL POSE AN INCREASING HEALTH RISK TO THOSE OUTDOORS FOR LONG PERIODS OF TIME. BE SURE TO DRINK PLENTY OF FLUIDS AND TAKE FREQUENT BREAKS. THOSE PLANNING OUTDOOR ACTIVITIES OR WHO MUST WORK OUTSIDE SHOULD PLAN ACCORDINGLY FOR THE HOT WEATHER. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA FOR FUTURE UPDATES ON THE IMPENDING HOT WEATHER. NCZ001-002-018-VAZ007-009>020-WVZ042>045-311000- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...BLUEFIELD...HINTON... UNION...LEWISBURG 316 PM EDT SUN JUL 30 2006 ...HOT WEATHER EXPECTED THROUGH THE UPCOMING WEEK... A LARGE RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE MIDWEST THROUGH THE UPCOMING WORK WEEK...PROVIDING DRAMATICALLY WARMER TEMPERATURES THAN THOSE EXPERIENCED OF LATE. HIGH TEMPERATURES THROUGH THE PERIOD ARE CURRENTLY FORECAST TO RANGE FROM THE UPPER 80S TO LOWER 90S. COMBINED WITH FAIRLY HIGH HUMIDITIES...AFTERNOON HEAT INDEX VALUES WILL LIKELY RANGE FROM 90 TO 95 DEGREES. THE LENGTH AND DEGREE OF THE HEAT WILL BE PROLONGED AND AS SUCH WILL POSE AN INCREASING HEALTH RISK TO THOSE OUTDOORS FOR LONG PERIODS OF TIME. BE SURE TO DRINK PLENTY OF FLUIDS AND TAKE FREQUENT BREAKS. THOSE PLANNING OUTDOOR ACTIVATES OR WHO MUST WORK OUTSIDE SHOULD PLAN ACCORDINGLY FOR THE HOT WEATHER. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA FOR FUTURE UPDATES ON THE IMPENDING HOT WEATHER. LAWRENCE
The Roanoke radar (KFCX), 136 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522552, 5522553.